Massachusetts, 2012

Coastal Flood in Massachusetts, June 2, 2012

June 2, 2012 · NWS BOX · 1 event in 1 county or zone

High spring astronomical tides combined with low pressure off the east coast of Massachusetts to produce coastal flooding. This unseasonable coastal low pressure contributed to the flooding lasting through multiple tide cycles.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

High spring astronomical tides combined with low pressure off the east coast of Massachusetts to produce coastal flooding. This unseasonable coastal low pressure contributed to the flooding lasting through multiple tide cycles. Accompanying the low pressure was rainfall that further intensified the flooding, with the coastal contribution making it difficult for freshwater flooding to drain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 2, 6:26 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 2, 6:26 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
726 PM EDT SAT JUN 2 2012

.SYNOPSIS...
SHOWERS WILL BECOME LESS NUMEROUS TONIGHT AND SUNDAY AS LOW PRESSURE
MOVES EAST OF OUR REGION.  HOWEVER...RAIN WILL LIKELY BECOME
WIDESPREAD AGAIN MON INTO TUE AS THIS LOW INTENSIFIES INTO A GALE
CENTER EAST OF NEW ENGLAND. RAIN WILL BECOME MORE SHOWERY AND
DIURNAL MID TO LATE NEXT WEEK...BUT TEMPERATURES WILL REMAIN BELOW
NORMAL.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
7PM UPDATE...

BAND OF RAFL...WITH OCCASIONAL HEAVIER RAFL...IS SLOWLY PIVOTING
ENE ALONG CONVERGENT OCCLUSION AND SLY 30-40 KT LLJ THIS HOUR.
EXPECT PRECIP TO LAST INTO THE EVENING AREAS E OF A LINE FROM FIT-
EWB...THEN BEGIN TO TAPER OFF AND SHIFT OFFSHORE. THIS WILL LEAD
TO GENERALLY QUIET OVERNIGHT TO FOLLOW IN TERMS OF
PRECIP...ESPECIALLY AFTER MIDNIGHT. OTHERWISE...HIGH TIDE OCCURRING
IN THE NEXT COUPLE OF HOURS ALONG S COAST...THEN CLOSER TO 11PM
LOCAL FOR EAST COAST...SO WILL NEED TO MONITOR IN CASE ANY
PARTICULAR LOCATION IS HEADED FOR WARNING RATHER THAN COASTAL
FLOOD ADVISORY. UPDATES WERE MADE TO POPS/SKIES/WX/DWPTS/TMPS THIS
UPDATE...OTHER PARAMETERS LOOKED TO BE ON TRACK.

PREVIOUS DISCUSSION...
THE FLOOD WATCH FOR NORTHEAST MA AND SOUTHERN NH WAS CANCELLED
EARLIER THIS AFTERNOON. LATEST MODEL GUIDANCE HAS SHIFTED THE AXIS
OF HEAVIEST QPF TO THE NORTHEAST OF OUR REGION TONIGHT.

DRY MID LEVEL AIR SHOULD BRING AN END TO THE MAJORITY OF THE SHOWERS
THIS EVENING.  SOME SHOWERS WILL LIKELY CONTINUE TO GRAZE NORTHEAST
MA/SOUTHEAST NH FOR MUCH OF TONIGHT...BUT THE THREAT FOR FLOODING
HAS DIMINISHED.  MEANWHILE...ACROSS THE REST OF THE REGION ONCE THE
MAIN BATCH OF SHOWERS EXITS THE REGION THIS EVENING...MAINLY DRY
WEATHER IS ANTICIPATED TONIGHT OTHER THAN A SPOT SHOWER OR TWO.

PARTIAL CLEARING MAY EVENTUALLY OCCUR ACROSS PORTIONS OF THE
INTERIOR...BUT CONFIDENCE ON TIMING IS UNCERTAIN.  GIVEN THE WET
GROUND...PATCHY GROUND FOG MAY DEVELOP IN THIS REGION SO LATER
SHIFTS WILL HAVE TO MONITOR.  LOW TEMPERATURES TONIGHT WILL MAINLY
BE IN THE 50S REGIONWIDE.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
SUNDAY...
PARTLY SUNNY SKIES ARE ON TAP FOR THE FIRST PART OF THE DAY WITH
SUBSIDENCE BEHIND THE LOW PRESSURE SYSTEM.  ANY SUNSHINE THIS TIME
OF YEAR ALLOWS TEMPERATURES TO QUICKLY RESPOND.  THEREFORE...EXPECT
HIGHS TO RECOVER WELL INTO THE 70S ACROSS MUCH OF THE REGION.  A FEW
LOCATIONS MAY SEE THE MERCURY CLOSE TO 80 ACROSS THE INTERIOR AREAS
SOUTH OF THE MA TURNPIKE.

WHILE MUCH OF THE DAY WILL END UP DRY AT A GIVEN LOCATION...UPPER
LEVEL TROUGH/COLD POOL ALOFT OVERHEAD WILL RESULT IN A FAIR AMOUNT
OF DIURNALLY DRIVEN AFTERNOON CLOUDINESS.  ALSO...EXPECT A FEW
SHOWERS AND PERHAPS AN ISOLATED THUNDERSTORM OR TWO TO DEVELOP
DURING THE AFTERNOON AS A RESULT OF THE COLD POOL ALOFT.  INITIALLY
THIS SHOULD OCCUR ACROSS THE INTERIOR...BUT THIS ACTIVITY MAY WORK
TOWARDS THE COAST BY EARLY EVENING AND INCREASE A BIT IN AREAL
COVERAGE LATE.  WHILE NOT EXPECTING SEVERE WEATHER GIVEN THE
MARGINAL INSTABILITY...ITS NOT OUT OF THE QUESTION THAT WE RECEIVE A
FEW REPORTS OF SMALL HAIL GIVEN THE COLD TEMPERATURES ALOFT.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
*** HIGHLY ANOMALOUS LATE SPRING NOREASTER TO BRING WIND SWEPT
 RAIN POSSIBLE COASTAL FLOODING SUN NGT INTO TUE ***

OVERVIEW AND MODEL PREFERENCES...
02/12Z MODEL GUIDANCE GENERALLY IN FAIR AGREEMENT THROUGH THE MID
TO LATE WEEK TIMEFRAME...WITH A GENERAL TRANSITION TO DEEP
TROUGHING/CUTOFF OVER NE US...APPARENT IN THE STRONGLY NEGATIVE
NAO FOR THIS TIME OF YEAR. THE KEY TO DAY-TO-DAY WX DETAILS WILL
BE BASED UPON THE ROTATION OF ENERGY THROUGH THE BASE OF THE
LONGWAVE CUTOFF/TROF AS IT GRADUALLY PIVOTS OVER NEW ENGLAND
THROUGH WED. WHILE TYPICALLY SENSIBLE WX DETAILS WOULD BE
DIFFICULT TO NAIL DOWN IN SUCH A PATTERN...THE UKMET/ECMWF BLEND
FAVORED BY HPC...CONTINUES TO BE CONSISTENT IN TIMING OF STRONGEST
ENERGY AND GRADUAL DEEPENING OF SFC LOW E OF THE REGION. GIVEN THE
DOUBLE BARRELED SYSTEM WITH UPPER LVL FORCING W AND INVERTED
TROFFING FROM THE COASTAL LOW...AND USING THE HPC/ECMWF DUE TO ITS
CONSISTENCY... UNSETTLED/COOL CONDITIONS CONTINUE INTO THE MID
WEEK. CPC ENSEMBLES DO SUGGEST A GRADUAL INCREASE IN THE
NAO...WHICH...GIVEN THE PREFERRED HPC/ECMWF SOLUTION FAVORS A DRY
A BIT OF A DRYING TREND LATE IN THE WEEK AS HIGH PRES BUILD IN
BEHIND THE COASTAL LOW...SHUNTING SECONDARY CYCLOGENESIS WELL S OF
THE REGION.

DETAILS...

SUN NIGHT INTO WED...
THE COMBINATION OF A SLOW MOVING CUTOFF/TROF AND SFC INVERTED
TROF FROM DEEPENING LOW PRES OFFSHORE WILL KEEP A PROLONGED PERIOD
OF FORCING FOR UPWARD MOTION THROUGH MIDWEEK. THIS WILL COMBINE
WITH H5 TEMPS HOLDING VERY CLOSE TO -20C...AND AN INVERTED LLVL
RIDGE OF HIGH THETA-E AIR. GIVEN ALL OF THESE FACTOR FORCING FOR
ESPECIALLY DIURNAL -SHRA WILL BE LIKELY. THE TRAPPED LLVL MOISTURE
AND NE FLOW SHOULD KEEP MUCH OF THE COLUMN CONDITIONALLY
UNSTABLE...SO NOT EXPECTING MUCH SFC BASED CONVECTION...ALTHOUGH
WITH THE COOL H5 TEMPS SOME ELEVATED INSTABILITY IS POSSIBLE.
WOULD REALLY HAVE TO MONITOR FOR BREAKS WHERE THE SUN COULD
PROVIDE WARMER SFC TEMPS. ATTM...HAVE GENERALLY KEPT TS OUT OF THE
FORECAST...BUT IT IS STILL POSSIBLE ESPECIALLY DURING LATE
AFTERNOON/EARLY EVENING.

EXACT QPF MAXIMUM HAS SHIFTED N WITH THE WARM CONVEYOR INTO
ME/NRN NH...SO FEEL IT WILL BE GENERAL DIURNAL -SHRA THROUGH THE
PERIOD...BUT WILL CONTINUE TO MAINTAIN AT LEAST CHANCE POPS
THROUGH THE PERIOD...WITH HIGHEST PERCENTAGES IN THE AFTERNOON
HOURS.

THE KEY FACTOR BESIDES THE CONTINUAL CHANCE FOR -SHRA WILL BE THE
THREAT FOR E COAST COASTAL FLOODING WITH HIGH ASTRONOMICAL TIDES
SUN AND MON NIGHT AND NE FLOW. SEE THE COASTAL FLOODING SECTIONS
FOR MORE DETAILS.

TEMPS WILL LIKELY BE AT OR JUST SLIGHTLY BELOW NORMAL GIVEN
MARINE AIRMASS INFLUENCE AND MOSTLY CLOUD CONDITIONS LIKELY WITH
THE FORCING FOR ASCENT AND TRAPPED LLVL MOISTURE.

THU INTO THE WEEKEND...
UPPER TROF/ATTENDANT SFC LOW SHIFT MORE TOWARD THE MARITIMES WITH
ENSEMBLES FAVORING NAO TREND TOWARD 0. SOUNDS DO BEGIN TO SHOW A
GRADUAL DRYING OF THE COLUMN WITH NRN STREAM HIGH PRES NOSING INTO
THE NE CONUS. RECENT GFS IS ALSO NOW IN AGREEMENT WITH THE
ECMWF/UKMET SOLN THAT THIS HIGH MAY BE ENOUGH TO SHUNT A SECOND
COASTAL LOW MOVING UP THE ERN SEABOARD WELL OUT TO SEE WITH
LITTLE FANFARE OVER SNE. WILL NEED TO CONTINUE TO MONITOR THIS
THREAT. WILL CONTINUE WITH AT LEAST SLIGHT CHANCE POPS THU AND FRI
AS REMNANT TROF IS SLOW TO MOVE E WITH CONTINUAL ENERGY ROTATING
INTO THE BASE AS IT MOVES INTO THE MARITIMES.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

OVERVIEW...
MODERATE CONFIDENCE IN TAFS...MAIN REASON FOR LOWER CONFIDENCE IS
IN TIMING OF LIFT TO MVFR/VFR TOWARD THE EARLY MORNING.

OCCLUSION MOVING THROUGH THE AREA WITH REMAINING -SHRA OVER ERN
TERMINALS...WHICH WILL GRADUALLY SHIFT OFF IN THE NEXT FEW HOURS.
HOWEVER...EXPECT THAT WITH SOME ELY FLOW LINGERING UNTIL THE
OCCLUSION MOVES THROUGH...AREAS OF FOG AND STRATUS WILL KEEP
IFR/MVFR OVER MOST TERMINALS UNTIL GENERALLY AFTER MIDNIGHT. AFTER
WINDS SHIFT MORE TO THE NW...EXPECT IMPROVEMENT TO VFR...EXCEPT
WHERE WINDS GO NEAR CALM...WHICH WOULD ALLOW FURTHER FOG
DEVELOPMENT. DURING THE DAY EXPECT MOSTLY VFR WITH DIURNAL CU
DEVELOPMENT BY AFTERNOON. ALSO EXPECTING SOME -SHRA AND ISOLD
TSTMS DURING THE AFTERNOON WITH OCCASIONAL MVFR CIGS/VSBYS IN
THOSE.

KBOS TAF...
MODERATE TO HIGH CONFIDENCE. IFR CONDITIONS THROUGH AT LEAST
MIDNIGHT...BUT LIKELY CLOSER TO THE 09Z TIMEFRAME IN FOG AND
STRATUS. AFTER WINDS SHIFT MORE NW...EXPECT IMPROVEMENT TO VFR.
MAINLY VFR ON SUNDAY ALTHOUGH A FEW SHOWERS WITH A LOW PROBABILITY
OF THUNDER MAY RESULT IN BRIEFLY LOWER CONDITIONS LATE SUN
AFTERNOON/EVENING.

KBDL TAF...
MODERATE. EXPECTING MIX OF VFR/MVFR THIS EVENING...WITH GRADUAL
IMPROVEMENT TO VFR TOWARD MORNING. THE ONLY CAVEAT...AND REASON
FOR LOWER THAN HIGH CONFIDENCE IS THE CHANCE FOR SOME MVFR FOG TO
DEVELOP SHOULD THE WINDS GO CALM BRIEFLY...ESPECIALLY IN THE EARLY
MORNING HOURS. MAINLY VFR ON SUNDAY...ALTHOUGH A FEW AFTERNOON
SHOWERS AND PERHAPS A THUNDERSTORM MAY RESULT IN BRIEFLY LOWER
CONDITIONS

OUTLOOK...SUNDAY NIGHT THROUGH THURSDAY...

SUN NIGHT INTO WED...GENERALLY NE FLOW WILL MAINTAIN COMPLEX MIX
OF MVFR/VFR CONDITIONS...WITH IFR POSSIBLE ESPECIALLY OVERNIGHT AS
A STORM INTENSIFIES E OF THE REGION. EXPECT -SHRA
ACTIVITY...ESPECIALLY DURING THE AFTERNOON TO BE POSSIBLE THROUGH
THE PERIOD. MODERATE CONFIDENCE.

THU...MODERATE CONFIDENCE. LOW PRES WILL BE MOVING E OF THE
REGION...HOWEVER THE DISTURBANCE ALOFT WILL BE VERY SLOW
MOVING...SO A CONTINUATION OF MIX OF MVFR/VFR WITH -SHRA DURING
THE AFTERNOON...BUT THESE MAY BE MORE WIDESPREAD THAN EARLIER IN
THE WEEK.

&&

.MARINE...
HIGH CONFIDENCE IN SOUTHEAST SCA WIND GUSTS OF 25 TO 30 KNOTS ACROSS
MOST OF THE WATERS THIS EVENING OUT AHEAD OF SURFACE LOW PRESSURE.
A FEW GUSTS TO 35 KNOTS WILL REMAIN POSSIBLE EARLY THIS
EVENING...BUT DON/T EXPECT THESE CONDITIONS TO BE PREVAILING SO WILL
JUST CARRY SCA.  LONG FETCH WILL ALSO RESULT IN HIGH SEAS OVER THE
OPEN WATERS.  WINDS SHOULD DIMINISH SOME LATER TONIGHT AND SWITCH TO
THE NORTHWEST AS THE LOW PRESSURE MOVES TO OUR EAST.  SEAS WILL ALSO
SLOWLY DIMINISH LATER TONIGHT AND INTO SUNDAY...BUT REMAIN ABOVE SCA
THRESHOLDS ACROSS THE OUTER-WATERS.

OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY...

*** HIGHLY ANOMALOUS LATE SPRING GALE CENTER GENERALLY E OF THE NEW
 ENGLAND WATERS ***

SUN NIGHT INTO MON NIGHT...
A STORM CENTER WILL BE STRENGTHENING E OF SOUTHERN NEW ENGLAND
WATERS THROUGH THE PERIOD. THIS WILL CAUSE INCREASING
WINDS...ESPECIALLY OVER THE ERN WATERS DURING THE DAY MON. WINDS
MAY REACH GALE FORCE MON INTO MON NIGHT...BUT WILL GENERALLY BE
25-30 KT OVER ALL WATERS. THE PERSISTENT E TO NE FLOW WILL ALSO
ALLOW WAVES TO BUILD AS HIGH AS 10 FT OVER ERN WATERS...WITH SEAS
CLOSER TO 5-7 FT OVER THE SRN WATERS. MODERATE TO HIGH CONFIDENCE.

TUE INTO WED...
MODERATE CONFIDENCE. OFFSHORE LOW PRES WILL BE GRADUALLY SHIFTING
E OF THE WATERS THROUGH THE PERIOD. WINDS/SEAS WILL LIKELY REMAIN
ELEVATED THROUGH TUE...WITH 25 KT POSSIBLE AND SEAS 5-8FT. AFTER
TUE...WINDS SHOULD GENERALLY REMAIN 20 KT OR LESS. HOWEVER SEAS
WILL REMAIN 5-8 FT THROUGH WED NIGHT. THEREFORE...SOME FORM OF
SMALL CRAFT WILL LIKELY REMAIN IN EFFECT THROUGH WED
NIGHT...ENDING SLIGHTLY EARLIER OVER SRN WATERS.

THU...
MODERATE CONFIDENCE. WINDS AND SEAS SHOULD GENERALLY REMAIN BELOW
SCA...AS A BRIEF PERIOD OF HIGH PRES DOMINATES.

&&

.TIDES/COASTAL FLOODING...
* COASTAL FLOOD ADV FOR TONIGHT FOR SOUTH AND EAST COAST
* COASTAL FLOOD WATCH FOR SUN NIGHT AND MON NIGHT FOR EAST COAST

TONIGHT...
CONDITIONS STILL WARRANT THE COASTAL FLOOD ADVISORY FOR EASTERN MA
COAST FOR MINOR COASTAL FLOODING/SPLASHOVER DURING TONIGHT/S HIGH
TIDE CYCLE. THE FLOODING/SPLASHOVER IS THE RESULT OF HIGH
ASTRONOMICAL TIDES...BUILDING SEAS AND STRONG ONSHORE FLOW WHICH
HELPS INCREASE CONFIDENCE IN THE ADVISORY. SPLASHOVER WILL OCCUR IN
THE VULNERABLE AREAS OF NARRAGANSETT BAY AS WELL SO DECIDED TO HOIST
A COASTAL FLOOD ADV FOR THE SAID REGION. HOWEVER CONFIDENCE IS LOWER
AS WINDS WILL DECREASE AND SEAS RELAX DURING HIGH TIDE. HOWEVER
THERE IS STILL ENOUGH EVIDENCE TO ISSUE THE ADVISORY AS GUIDANCE IS
UNDERESTIMATING THE SURGE.

SUN NIGHT/MON NIGHT...
HIGH ASTRONOMICAL TIDE WILL OCCUR SUN NIGHT...MON NIGHT AND TUES
NIGHT WITH BOSTON PEAKING AT 12.3 FT MONDAY NIGHT. DUE TO
UNCERTAINTY ON THE WINDS AND THE LOCATION OF THE SURFACE
LOW...DECIDED TO HOLD OFF ON UPGRADING THE WATCH FOR SUN NIGHT.
HOWEVER IT STILL LOOKS FAVORABLE FOR MINOR COASTAL FLOODING AND
SPLASHOVER. HAVE EXTENDED TO THE WATCH OUT TO THE CAPE AS WINDS WILL
BE MORE IN A NORTHERLY DIRECTION SUN NIGHT WHICH WILL HELP THE WAVE
ACTION.

MONDAY NIGHT LOOKS TO BE THE MAIN SHOW AS ASTRONOMICAL TIDES PEAK.
STRONG COASTAL LOW WILL STRENGTHEN...TIGHTENING THE GRADIENT WHICH
WILL INCREASE THE ONSHORE FLOW. WITH EASTERLY FLOW OCCURRING
THROUGHOUT THE DAY AND INTO EVENING HOURS AND WITH THE HIGH SEAS
COMBINED WITH ASTRONOMICAL HIGH TIDE...BELIEVE THERE IS A MODERATE
TO HIGH CONFIDENCE OF MINOR COASTAL FLOODING OCCURRING WITH A LOW TO
MODERATE PROBABILITY OF MODERATE COASTAL FLOODING OCCURRING AT A FEW
POINTS. BECAUSE OF THIS DECIDED TO EXTEND THE COASTAL FLOOD WATCH
INTO MONDAY NIGHT.

WILL HOLD OFF FOR TUESDAY AS THERE ARE STILL SOME UNCERTAINTY
REGARDING WIND STRENGTH AS WELL AS SEA HEIGHTS. STAY TUNED TO LATER
FORECASTS FOR UPDATED INFORMATION.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...COASTAL FLOOD WATCH FROM SUNDAY EVENING THROUGH LATE MONDAY
     NIGHT FOR MAZ007-015-016-019-022.
     COASTAL FLOOD ADVISORY FROM 10 PM THIS EVENING TO 3 AM EDT
     SUNDAY FOR MAZ007-015-016-019.
     COASTAL FLOOD ADVISORY UNTIL 10 PM EDT THIS EVENING FOR MAZ020.
NH...NONE.
RI...COASTAL FLOOD ADVISORY UNTIL 10 PM EDT THIS EVENING FOR RIZ002-
     004>007.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR ANZ230-
     232>234-236.
     SMALL CRAFT ADVISORY UNTIL 8 AM EDT SUNDAY FOR ANZ231-235-237-
     251.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT SUNDAY FOR ANZ250-254>256.

&&

SYNOPSIS...FRANK/DOODY
NEAR TERM...FRANK/DOODY
SHORT TERM...FRANK
LONG TERM...DOODY
AVIATION...FRANK/DOODY
MARINE...FRANK/DOODY
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 2, 2:52 PM EST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
352 PM EDT SAT JUN 2 2012

CTZ002>004-MAZ002>006-008>014-017-018-021-026-NHZ011-012-015-RIZ001-
003-032000-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
WESTERN KENT RI-
352 PM EDT SAT JUN 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND
NORTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RIZ002-004-005-032000-
SOUTHEAST PROVIDENCE RI-EASTERN KENT RI-BRISTOL RI-
352 PM EDT SAT JUN 2 2012

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>235-237-250-251-254>256-032000-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
352 PM EDT SAT JUN 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A MODERATE PROBABILITY OF A NORTHEAST GALE MON INTO MON
NIGHT. THE BEST CHANCE IS ACROSS THE EASTERN WATERS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ007-015-016-019-032000-
EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-
352 PM EDT SAT JUN 2 2012

...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 3 AM
EDT SUNDAY...
...COASTAL FLOOD WATCH IN EFFECT FROM SUNDAY EVENING THROUGH LATE
MONDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS AND SOUTHEASTERN
MASSACHUSETTS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WATCH.

COASTAL FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ236-MAZ023-024-RIZ008-032000-
NARRAGANSETT BAY-DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
352 PM EDT SAT JUN 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...SOUTHERN RHODE ISLAND AND RHODE ISLAND COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ020-RIZ006-007-032000-
SOUTHERN BRISTOL MA-WASHINGTON RI-NEWPORT RI-
352 PM EDT SAT JUN 2 2012

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ022-032000-
BARNSTABLE MA-
352 PM EDT SAT JUN 2 2012

...COASTAL FLOOD WATCH IN EFFECT FROM SUNDAY EVENING THROUGH LATE
MONDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 coastal flood. Local standard time, as filed.

Coastal Flood, Eastern Essex

When
June 2, 8:46 PM EST to 9:25 PM EST
Where
Eastern Essex forecast zone
Reported by
Amateur Radio
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Minor coastal flooding impacted locations throughout Salem and Gloucester. In Salem, Commercial Street was flooded from end to end with one foot of water. Bridge Street was flooded with six inches of water, but was passable with water shallower in the center of the street. In Gloucester, Eastern Point Boulevard was flooded with 4 to 6 inches of water.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2012Every state in 2012This day in weather historyWarnings in Massachusetts, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393033.